Get access

Levosulpiride-induced movement disorders

Authors

  • Hae-Won Shin MD,

    1. Parkinson/Alzheimer Center, Department of Neurology, Asan Medical Center, University of Ulsan College of Medicine, Seoul, South Korea
    Search for more papers by this author
  • Mi J. Kim MD,

    1. Parkinson/Alzheimer Center, Department of Neurology, Asan Medical Center, University of Ulsan College of Medicine, Seoul, South Korea
    Search for more papers by this author
  • Jong S. Kim MD, PhD,

    1. Parkinson/Alzheimer Center, Department of Neurology, Asan Medical Center, University of Ulsan College of Medicine, Seoul, South Korea
    Search for more papers by this author
  • Myoung C. Lee MD,

    1. Parkinson/Alzheimer Center, Department of Neurology, Asan Medical Center, University of Ulsan College of Medicine, Seoul, South Korea
    Search for more papers by this author
  • Sun J. Chung MD, PhD

    Corresponding author
    1. Parkinson/Alzheimer Center, Department of Neurology, Asan Medical Center, University of Ulsan College of Medicine, Seoul, South Korea
    • Department of Neurology, Asan Medical Center, University of Ulsan College of Medicine, 388-1, Poongnap-dong, Songpa-gu, Seoul 138-736, South Korea
    Search for more papers by this author

  • Potential conflict of interest: Nothing to report.

Abstract

Levosulpiride is a substituted benzamide that is widely used for the management of dyspepsia and emesis. However, little is known about levosulpiride-induced movement disorders (LIM). The aim of this study was to investigate the clinical characteristics of patients with LIM. Among 132 consecutive patients who were diagnosed with drug-induced movement disorders between January 2002 and March 2008, 91 patients with LIM were identified and their medical records reviewed. Seventy-eight (85.7%) patients were aged more than 60 years. The most common LIM was parkinsonism (LIP) (n = 85, 93.4%), followed by tardive dyskinesia (n = 9, 9.9%) and isolated tremor (n = 3, 3.3%). Twenty-one (24.7%) of the 85 patients with LIP were rated as Hoehn and Yahr stage III–V. The oro-lingual area was the only body part that was involved by tardive dyskinesia. LIM persisted after withdrawal of levosulpiride in 48.1% of patients with LIP, 66.7% with dyskinesia, and none with isolated tremor. None of clinical and MRI features predicted the reversibility of LIP. Levosulpiride frequently causes drug-induced movement disorders, presenting mainly with LIP followed by lower face dyskinesia. The symptoms are often severe, and irreversible even after the withdrawal of levosulpiride. Physicians should be cautious in using levosulpiride, especially in elderly patients. © 2009 Movement Disorder Society

Get access to the full text of this article

Ancillary